Alert archive / Michigan / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 98, NWS Grand Rapids, MI

August 4, 1997Hillsdale County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 4, 1997, 12:58 AM EDT for Hillsdale County, Michigan. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 1997, 12:58 AM EDT (04:58 UTC)
Expired
Aug 4, 1997, 1:30 AM EDT
In force
32 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Hillsdale County, MI

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 5.0 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 1997-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 467 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 1997-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
467 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
645 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRR 040458 RRA
SVRGRR
MIC059-040530-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1258 AM EDT MON AUG 4 1997

* SEVERE THUNDERSTORM WARNING FOR
  SOUTHWESTERN HILLSDALE COUNTY - SOUTH CENTRAL LOWER MICHIGAN

* UNTIL 130 AM EDT
 

* SOME LOCATIONS AFFECTED
  CAMDEN               AROUND 105 AM EDT

* AT 1257 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  A SEVERE THUNDERSTORM 12 MILES SOUTvHWEST OF HILLSDALE OR 12 MILES
  WEST OF RANSOM MOVING SOUTHEAST AT 25 MPH.

THIS IS A DANGEROUS STORM! STAY INDOORS AWAY FROM WINDOWS.

KWG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 10:03 PM EDT, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 3, 10:03 PM EDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
955 PM EDT SUN AUG 3 1997

...RATHER COMPLEX SITUATION BUT CAN NOT RULE OUT MORE PCPN SW LWR...

AS OF 01Z BASED ON SFC OBS/ADAP THE PRIMARY COLD FRNT IS NEAR THE
MI/IN/OH STATE LINE. HOWEVER... SFC DWPTS ARE STILL IN THE MID 60S
AS FAR N AS HTL AT 01Z.  SEEMS TO BE A SECONDARY FRNT OVER NRN LWR
MI WHICH REALLY HAS THE DRIER AIR BEHIND IT. AT THE SAME TIME
WATER VAPOR LOOPS/IR LOOPS/RADAR LOOPS AND 00Z ANAL INDICATE SHTWV
OVER NE MN CAUSING  AN AREA IF ENHENCED CONVECTION HEAD OF IT. LDS
DATA SHOWS SIG AMOUNT OF LIGHTING STILL GOING ON AHEAD OF THIS WAVE.
ADD TO THIS CAA AT 500 MB INTO NRN LWR MI AT 00Z WHILE AT 850 THERE
IS WAA INTO SW LWR (+15C N TO GRB YET WITH NW WIND ). THIS MEANS
A SHTWV WILL BE MVG INTO INCREASING VERTICAL INSTABLITY OVERNIGHT
THRU SW LWR MI. ADD TO THIS SFC DWPTS IN THE LOWER TO MID 60S AND
IT WOULD SEEM UNREASONABLE TO TAKE PCPN OUT OF THE FCST. SO WILL
COVER ALL OF THIS WITH VARIABLE CLOUDINESS AND SCT SHWRS/TSMS. WILL
LET NOWCAST HANDLE DETAILS OF CURRENT SHOWERS/TSTMS OVER EXTEREME
SW LWR AND S CNTL LWR MOVING OUT... THEN A DRY PERIOD THEN MORE
SHWRS/TSTMS TOWARD MORNING.  FOR AREAS N OF GRR DRY TILL AFTER 200 AM
THEN MORE SHWRS/TSTMS MOVING IN.  AGAIN WILL LET NOWCAST TAKE CARE
OF THESE DETAILS.

TEMPS WILL FALL INTO MID 60S I-94 SOUTH... 60 TO 65 MOST OF THE
REST OF GRR CWA. WILL HAVE TO WAIT FOR MN SHTWV TO GET EAST OF GRR
TO REALLY BRING COOLER AND DRIER AIR INTO THIS AREA.

WDM

Nearby

Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.